Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 31, 2021, 5:51 PM CDT for Allamakee County, Howard County, Winneshiek County, Iowa; Fillmore County, Houston County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 31, 2021, 6:45 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN
The radar
The La Crosse radar (KARX), 44 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WWUS83 KARX 312251
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
551 PM CDT Sat Jul 31 2021
IAZ009>011-MNZ095-096-312345-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
551 PM CDT Sat Jul 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD...
ALLAMAKEE...WINNESHIEK...HOUSTON AND FILLMORE COUNTIES...
At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hokah to near Spring Grove to near
Spring Valley. Movement was southeast at 30 mph.
Winds in excess of 30 mph, lightning, and pea to penny size hail are
possible with these storms.
These storms will be near...
Caledonia and Brownsville around 555 PM CDT.
Spring Grove around 600 PM CDT.
New Albin around 615 PM CDT.
Lime Springs around 630 PM CDT.
Waukon and Lansing around 635 PM CDT.
Cresco around 645 PM CDT.
If outdoors, seek shelter inside a building.
LAT...LON 4381 9245 4368 9174 4383 9148 4368 9127
4361 9127 4358 9123 4354 9125 4352 9122
4345 9123 4341 9120 4337 9122 4331 9111
4324 9106 4315 9117 4330 9239 4350 9246
TIME...MOT...LOC 2250Z 321DEG 28KT 4369 9139 4362 9168 4375 9241
$$
JSBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:02 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 31, 2:02 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 202 PM CDT Sat Jul 31 2021 .SHORT TERM...(This evening through Sunday) Issued at 133 PM CDT Sat Jul 31 2021 A cold front is dropping into our northern forecast area early this afternoon with scattered convection developing along and ahead of it. Under mostly sunny skies for most of the morning, this area has built around 500-1000 J/kg of MLCAPE so far, perhaps up to 1200 J/kg at its peak this afternoon. Isolated convection has been sparking along this boundary since late morning with modest low to mid-level lapse rates. Convective initiation has been slightly suppressed by a bit of CIN in the 800-700mb layer, but this is quickly eroding with continued strong afternoon heating ahead of the boundary. Indeed, coverage along the boundary is quickly increasing, evidenced by a line of growing towering cu on satellite. CAPE profiles in RAP forecast soundings fall into the tall/skinny category, so with limited updraft momentum (and meager deep layer shear for that matter) do expect storm longevity will be limited overall. That said, there could be a few stronger, more prolonged updrafts within this broken line of convection this afternoon that may pose an isolated damaging wind and/or large hail threat into early evening as the front drops south through the area. This fits in line with SPC's marginal risk for our area into early evening. Waning instability past 7PM should lead to a rapid diminishing trend in lingering convection across our south, with dry conditions heading into the overnight. As for hazy/smoky conditions, the HRRR shows near-surface smoke concentrations at their peak through this afternoon, diminishing a bit in the northerly flow behind the front tonight. There then looks to be marked improvement in both near-surface and vertically- integrated smoke through midday Sunday...at least momentarily. A quieter day on tap for Sunday as surface high pressure builds into the region with cooler conditions / highs in the 70s. Turning even less humid with dewpoints falling into the 50s. With a return to bluer skies, it should make for a very pleasant Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 133 PM CDT Sat Jul 31 2021 Sunday night through Monday night will feature quiet and seasonably cool conditions, as high pressure migrates from the Northern Plains to the Upper Great Lakes. Will likely continue to deal with smoke with northerly flow aloft, and will have to monitor for more areas seeing impacts to visibilities and air quality with increasing subsidence and lighter winds. The Air Quality Alert continues for MN into Tuesday afternoon. Tuesday there remains a signal in some of the guidance for a backdoor cold front nearing in the wake of passing mid level shortwave. Considerable uncertainty though on extent/location, thus have maintained the slight chance PoPs for some of our northeast service area. Wednesday through Saturday the general theme is a warming trend to around normal, with generally 60s for lows and 80s for highs. Moisture will gradually increase in time with a broad trough developing in the Plains. This along with some ejecting impulses will bring periodic chances for showers and storms, mainly heading into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1250 PM CDT Sat Jul 31 2021 A cold front will drop south through the area this afternoon, triggering isolated to scattered showers and storms. Already isolated weak cells popping up from south-central MN to north- central WI. Due to limited coverage, confidence is low in whether a storm will directly impact either airfield, so have just continued with VCTS. Convection should sag south of both LSE/RST after 00Z as the front exits. Winds turning slightly breezy out of the WNW at RST this afternoon, perhaps a few gusts approaching 20 knots. Otherwise winds diminish and turn NW this evening, then more northerly late tonight. Still some lingering smoke/haze that may reduce visibility to MVFR at times. This should finally begin to improve on Sunday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...McClure AVIATION...Kurz
Hazardous weather outlook, Jul 31, 3:51 AM CDT, 14 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Sat Jul 31 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 351 AM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon and evening. Severe weather is not expected. Smoke will reduce air quality today. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 31, 4:57 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
457 PM CDT Sat Jul 31 2021
MNZ087-094-095-312300-
Olmsted-Fillmore-Mower-
457 PM CDT Sat Jul 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHEASTERN
MOWER AND CENTRAL FILLMORE COUNTIES...
At 454 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Rochester to near Byron.
Movement was southeast at 30 mph.
Winds in excess of 30 mph, lightning, and pea size hail are possible
with these storms.
These storms will be near...
Eyota around 505 PM CDT.
Rochester around 515 PM CDT.
Chatfield around 525 PM CDT.
Stewartville around 530 PM CDT.
Fountain around 545 PM CDT.
Those attending the Olmsted County Fair are in the path of these
storms and should prepare for the expected weather conditions.
LAT...LON 4411 9268 4407 9230 4387 9208 4385 9208
4385 9206 4356 9175 4363 9246 4394 9268
TIME...MOT...LOC 2154Z 326DEG 24KT 4404 9236 4407 9268
JSBLocal storm report, Jul 31, 5:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 NNE ROCHESTER 44.04N 92.46W
07/31/2021 E0.25 INCH OLMSTED MN TRAINED SPOTTER
&&
DBSpecial weather statement, Jul 31, 5:15 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
515 PM CDT Sat Jul 31 2021
MNZ087-088-094>096-312315-
Olmsted-Fillmore-Winona-Mower-Houston-
515 PM CDT Sat Jul 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WINONA...
SOUTHERN OLMSTED...NORTHEASTERN MOWER...HOUSTON AND FILLMORE
COUNTIES...
At 512 PM CDT, radar indicated a broken line of strong thunderstorms
extending from near Trempealeau to 9 miles south of Lewiston to near
Rochester. Movement was southeast at 30 mph.
Winds in excess of 30 mph, lightning, and pea size hail are possible
with these storms.
These storms will be near...
Dakota around 520 PM CDT.
Rushford and Lanesboro around 525 PM CDT.
La Crescent around 530 PM CDT.
Hokah around 540 PM CDT.
Spring Valley around 545 PM CDT.
Those attending the Olmsted County Fair are in the path of these
storms and should prepare for the expected weather conditions.
LAT...LON 4393 9200 4402 9153 4399 9143 4385 9128
4378 9124 4371 9127 4361 9127 4358 9123
4354 9125 4350 9122 4351 9244 4404 9268
TIME...MOT...LOC 2212Z 322DEG 28KT 4397 9146 4386 9193 4397 9253
JSBLocal storm report, Jul 31, 5:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 NE ROCHESTER 44.04N 92.44W
07/31/2021 M0.25 INCH OLMSTED MN COCORAHS
PEA SIZE HAIL FROM 453 TO 455 PM. PEAK WIND
GUST 29 MPH.
&&
JSBSpecial weather statement, Jul 31, 5:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
537 PM CDT Sat Jul 31 2021
MNZ087-088-094>096-312330-
Olmsted-Fillmore-Winona-Mower-Houston-
537 PM CDT Sat Jul 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WINONA...
SOUTHERN OLMSTED...EASTERN MOWER...HOUSTON AND FILLMORE COUNTIES...
At 535 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Houston to near Rushford to near
Stewartville. Movement was southeast at 30 mph.
Winds in excess of 30 mph, lightning, and pea size hail are possible
with these storms.
These storms will be near...
Rushford and Houston around 540 PM CDT.
Grand Meadow and Hokah around 550 PM CDT.
Caledonia around 555 PM CDT.
Spring Valley and Brownsville around 600 PM CDT.
LAT...LON 4393 9200 4385 9129 4377 9124 4371 9127
4361 9127 4358 9123 4354 9125 4350 9122
4350 9258 4404 9268
TIME...MOT...LOC 2235Z 321DEG 28KT 4382 9152 4375 9181 4388 9255
JSBSpecial weather statement, Jul 31, 5:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
551 PM CDT Sat Jul 31 2021
IAZ009>011-MNZ095-096-312345-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
551 PM CDT Sat Jul 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD...
ALLAMAKEE...WINNESHIEK...HOUSTON AND FILLMORE COUNTIES...
At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hokah to near Spring Grove to near
Spring Valley. Movement was southeast at 30 mph.
Winds in excess of 30 mph, lightning, and pea to penny size hail are
possible with these storms.
These storms will be near...
Caledonia and Brownsville around 555 PM CDT.
Spring Grove around 600 PM CDT.
New Albin around 615 PM CDT.
Lime Springs around 630 PM CDT.
Waukon and Lansing around 635 PM CDT.
Cresco around 645 PM CDT.
If outdoors, seek shelter inside a building.
LAT...LON 4381 9245 4368 9174 4383 9148 4368 9127
4361 9127 4358 9123 4354 9125 4352 9122
4345 9123 4341 9120 4337 9122 4331 9111
4324 9106 4315 9117 4330 9239 4350 9246
TIME...MOT...LOC 2250Z 321DEG 28KT 4369 9139 4362 9168 4375 9241
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:27 AM CDT | Special Weather Statement | ARX | Crawford, Jackson, La Crosse, Monroe, Trempealeau, Vernon | 3 hr |
| Jul 31, 2:42 PM CDT | Special Weather Statement | ARX | Adams | 33 min |
| Jul 31, 6:15 PM CDT | Special Weather Statement | ARX | Allamakee, Howard, Winneshiek | 60 min |
| Jul 31, 6:33 PM CDT | Special Weather Statement | ARX | Allamakee, Howard, Winneshiek | 57 min |
| Jul 31, 4:57 PM CDT | Special Weather Statement | ARX | Fillmore, Olmsted | 63 min |
| Jul 31, 5:15 PM CDT | Special Weather Statement | ARX | Fillmore, Houston | 60 min |
| Jul 31, 5:37 PM CDT | Special Weather Statement | ARX | Fillmore, Houston | 53 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.